Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Pocatello, ID

June 18, 1997Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 18, 1997, 3:22 PM MDT for Fremont County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1997, 3:22 PM MDT (21:22 UTC)
Expired
Jun 18, 1997, 4:00 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 158 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS1 KPIH 182125 RRA
SVRPIH
IDC043-182200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
322 PM MDT WED JUN 18 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EASTERN FREMONT COUNTY
 
AT 320 PM MDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
NORTH OF ASHTON NEAR THE ASHTON RESEVOIR MOVING NORTHEAST AT 20 MPH.
SPOTTER REPORTS INDICATED HAIL ONE TO ONE AND A HALF INCHES FROM THIS
STORM IN THE TOWN OF ASHTON. THIS STORM WILL MOVE INTO CAMP GROUND AREAS
ALONG STATE ROUTE 47 IN THE TARGHEE NATIONAL FOREST NEAR LOWER MESA
FALLS BY 340 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:38 PM MDT, 44 minutes earlier.

Area forecast discussion, Jun 18, 2:38 PM MDT, 44 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
200 PM MDT WED JUN 18 1997

ISOLATED SEVERE WEATHER CARIBOU HIGHLANDS WITH A FEW STORMS DEVELOPING
OVER BIG HOLE AND TETON MOUNTAINS.  ALTHOUGH CONSIDERABLE LOW LEVEL
MOISTURE PRESENT OVER SNAKE RIVER PLAIN...ENOUGH STABILITY HAS ENTERED
AREA TO SUPPRESS CONVECTION TO THIS POINT.  BELIEVE DRYER MORE STABLE
AIR ALOFT WILL SHIFT ACROSS ALL OF EASTERN IDAHO EARLY THIS EVENING.
STRONG ZONAL FLOW WITH GRADUALLY LOWERING HEIGHTS AND THICKNESS
SUPPORTS COOLER...BREEZY CONDITIONS THURSDAY AND FRIDAY.  SHORTWAVE
MOVING ACROSS NORTHERN IDAHO LATE THURSDAY WILL KEEP CLOUDS IN
FORECAST AND OUTSIDE THREAT OF SHOWERS UPPER SNAKE HIGHLANDS.  RIVERS
ARE A BIG CONCERN WITH INFLOWS CONTINUING TO INCREASE INTO PALISADES
RESERVOIR THROUGH TONIGHT.  STORMS EARLY THIS AFTERNOON HAVE DROPPED
ADDITIONAL RAIN FALL IN THE SNAKE HEADWATERS.  OUTFLOWS HAVE ALREADY
BEEN ADJUSTED UP TO 38,000 CFS.  A COMBINATION OF HIGHER SNAKE RIVER
FLOWS AND INCREASING LEVELS OF THE TETON AND HENRYS FORK WILL
TRANSLATE GRADUALLY DOWNSTREAM THURSDAY AND FRIDAY.  SEE FLOOD
STATEMENT ISSUED AT 1230 PM FOR SPECIFIC RIVER STAGE FORECASTS.
BAUCK

IDA BB 053/076 047/075 041 03211
PIH BB 055/077 049/076 042 03211

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:50 PM MDTSevere Thunderstorm WarningPIHCaribou50 min
Jun 18, 2:43 PM MDTSevere Thunderstorm WarningPIHCaribou32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.